ReviewBMC nephrology2026
Acquired factor V deficiency in an elderly hemodialysis patient: a case report and literature review.
Review in BMC nephrology, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
7 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundAcquired factor V deficiency (AFVD) is a rare hemorrhagic disorder caused by autoantibodies against coagulation factor V. Clinical manifestations vary widely, ranging from asymptomatic cases to severe hemorrhage or even thrombosis, and diagnosis is often challenging due to its rarity and nonspecific presentation. Reported triggers include bovine thrombin, antibiotics, surgery, autoimmune diseases, infections, and malignancy, although up to 20% of cases are idiopathic. We report a case of AFVD in an elderly hemodialysis patient, in whom corticosteroid therapy was effective but ultimately complicated by fatal gastrointestinal bleeding. CASE PRESENTATION: An 87-year-old woman on hemodialysis for diabetic nephropathy was admitted with acute cholecystitis and treated with ceftriaxone. On day 16, she developed bleeding from a gastrostomy site with markedly prolonged prothrombin time (69.3 s) and activated partial thromboplastin time (260.4 s). Cross-mixing studies showed inhibitor patterns, and factor V activity was reduced to 1.3%, with an inhibitor titer of 33.3 Bethesda units/mL, confirming AFVD. Despite no bleeding from vascular access sites, she developed progressive anemia and gingival bleeding. Intravenous prednisolone (40 mg/day) was initiated, resulting in normalization of coagulation parameters and recovery of factor V activity to 111.7% within 30 days. However, on day 57, she developed massive melena. Endoscopy revealed hemorrhagic duodenal ulcers with exposed vessels, requiring endoscopic hemostasis. Recurrent gastrointestinal bleeding occurred on day 61, and she died of hemorrhagic shock.
conclusionsThis case illustrates the diagnostic process and therapeutic challenges of AFVD in a hemodialysis patient. Corticosteroid therapy was effective in eradicating the inhibitor and restoring factor V activity, but fatal gastrointestinal bleeding occurred as a severe treatment-related complication. Clinicians should be aware of AFVD as a rare but important cause of acquired coagulopathy, and careful monitoring for corticosteroid-associated adverse effects is crucial, especially in elderly and critically ill individuals.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.